Alert archive / Virginia / Special Weather Statements in 2014

Special Weather Statement, NWS Blacksburg, VA

July 27, 2014Alleghany County, Bath County, City of Covington, Virginia; Greenbrier County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 27, 2014, 11:21 AM EDT for Alleghany County, Bath County, City of Covington, Virginia; Greenbrier County, West Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2014, 11:21 AM EDT (15:21 UTC)
Expired
Jul 27, 2014, 12:15 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA

Counties Alleghany County, VA, Bath County, VA, City of Covington, VA, Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WWUS81 KRNK 271521
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 AM EDT SUN JUL 27 2014
 
VAZ019-020-WVZ045-271615-
BATH VA-ALLEGHANY VA-GREENBRIER WV-
1121 AM EDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BATH COUNTY IN WEST CENTRAL VIRGINIA...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1215 PM EDT

* AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS 
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES 
  SOUTH OF SUMMERSVILLE TO NEAR GAP MILLS...MOVING TO THE EAST AT 25 
  MPH. THESE STORMS WILL SPREAD NORTHEAST ACROSS LEWISBURG IN THE 
  NEXT 30 MINUTES BRINGING A PERIOD OF HEAVY RAINFALL TO PARTS OF 
  THE GREENBRIER VALLEY BEFORE MOVING INTO WESTERN BATH AND 
  ALLEGHANY COUNTIES BEFORE NOON.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  JORDAN MINES...
  COVINGTON CITY...
  WARM SPRINGS...
  HOT SPRINGS...
  AND CLIFTON FORGE CITY. 

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3821 7961 3807 7950 3797 7957 3761 8018
      3771 8035 3769 8038 3772 8040 3769 8045
      3770 8051 3809 8080 3808 8071 3827 8044
      3823 8036 3811 8036 3805 8027 3806 7997
      3811 7993 3813 7995 3818 7992 3827 7980
TIME...MOT...LOC 1512Z 262DEG 22KT 3819 8083 3757 8036 

$$

JH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 27, 10:46 AM EDT, 35 minutes earlier.

Area forecast discussion, Jul 27, 10:46 AM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 AM EDT SUN JUL 27 2014

.SYNOPSIS...
UPPER DISTURBANCES WILL CONTINUE TO WORK INTO THE AREA THIS
AFTERNOON AND EVENING IN ADVANCE OF A STRONG COLD FRONT THAT WILL
BE APPROACHING FROM THE NORTHWEST THIS EVENING. THESE FEATURES
MAY TRIGGER STRONG TO POTENTIALLY SEVERE THUNDERSTORMS THIS
AFTERNOON INTO EARLY TONIGHT. THE COLD FRONT WILL MOVE ACROSS THE
REGION BY EARLY MONDAY...RESULTING IN COOLER WEATHER INTO THE
MIDDLE OF THE WORK WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1020 AM EDT SUNDAY...

FORECAST REMAINS COMPLICATED INTO THIS EVENING GIVEN TIMING
ISSUES OF IMPULSES ALOFT AND MODEL UNCERTAINTY WITH THESE
FEATURES. CURRENT SHORTWAVE CROSSING THE REGION THAT CAUSED THE
EARLIER ARRIVAL OF SHRA/TSRA EARLY THIS MORNING CONTINUES TO
PRODUCE BANDS OF SHOWERS AND STORMS OVER THE WEST BUT ALSO A QUITE
EXTENSIVE AREA OF CLOUD COVER WITHIN THE APPARENT LEFTOVER COOL
POOL. NEXT UPSTREAM VORT AHEAD OF THE FRONT THAT LOOKS TO BE THE
MAIN PLAYER FOR STRONGER STORMS LATER ON WILL WORK AROUND THE
UPSTREAM UPPER TROF THIS AFTERNOON AND EVENTUALLY MERGE WITH THE
SURFACE COLD FRONT EARLY TONIGHT. FORECAST SHEAR AND HELICITY
QUITE LARGE AS WELL AS LAPSES BUT ALL DEPENDENT UPON INSTABILITY
WHICH WILL BE THE DRIVING FORCE FOR ORGANIZED COVERAGE LATER ON.
LATEST 12Z GUIDANCE CONTINUES TO SHIFT THE BETTER LIFT TO LATER IN
THE DAY AND MORESO THIS EVENING AS WILL LIKELY TAKE LONGER TO GET
AT LEAST DECENT HEATING AND CAPES REACHING 1-2K J/KG. THUS MAY
HAVE A SITUATION WHERE INITIALLY WILL SEE MORE ELEVATED CONVECTION
ESPCLY NORTH/CENTRAL SECTIONS...WITH MORE SURFACE BASED STORMS
TAKING SHAPE ACROSS THE FAR SW PER BETTER THETA-E AND HEATING
UNDER THE INCREASING SW JET. OTRW COMBO OF WESTERLY FLOW ALOFT AND
EARLY CLOUDS/SHRA LIKELY TO CAUSE LESS EARLY ON...SO LOWERED POPS
SOUTHERN/EAST TO INIT...THEN INCREASED WEST FOR LEAST MORE SHRA
EARLY AFTERNOON AHEAD OF THE NEXT MCS BEFORE THINGS PERHAPS COME
TOGETHER FOR DEEPER CONVECTION ESPCLY WEST- NORTH LATE IN THE DAY.
CONSIDERED A FLOOD WATCH OVER THE FAR WEST/NW WHERE 12Z GUIDANCE
SHOWING IN EXCESS OF AN INCH OF RAIN BUT GIVEN UNCERTAINTY AND
LIGHT AMOUNTS OVERNIGHT WILL CONTINUE TO HOLD OFF FOR NOW.

TEMPS REMAIN QUITE TRICKY AS SEEING LITTLE RISE ATTM AND WITH
LATEST LAV MO COOLER...EXPECT MORE LATE DAY HIGHS SO LOWERED A
CAT OR SO MOST SPOTS WHICH MAY NOT BE COOL ENOUGH OVER THE NW.

PREVIOUS DISCUSSION AS OF 500 AM EDT SUNDAY...

SHOWERS AND SCATTERED THUNDERSTORMS ARE OBSERVED ACROSS THE
FORECAST REGION THIS MORNING AS AN UPPER LEVEL DISTURBANCE PASSES
OVERHEAD. RAINFALL AMOUNTS HAVE BEEN OBSERVED AROUND A HALF INCH
ACROSS SOUTHEAST WEST VIRGINIA...WITH AMOUNTS TAPERING DOWN TO A
FEW HUNDREDTHS FURTHER EAST. IN ADDITION TO THE ACTIVITY CURRENTLY
AFFECTING OUR AREA...ALSO KEEPING AN EYE ON TWO OTHER AREAS OF
THUNDERSTORM ACTIVITY...ONE ENTERING WESTERN KENTUCKY AND ANOTHER
OVER EASTERN ILLINOIS.

RAPID UPDATE FORECAST MODELS APPEAR TO BE IN GOOD AGREEMENT THAT
THE THUNDERSTORMS OVER WESTERN KENTUCKY WILL SHIFT EAST SOUTHEAST...
PUSHING INTO THE NORTH CAROLINA MOUNTAINS LATE MORNING TO AROUND
NOON. WHILE THE DISTURBANCE TRIGGERING THESE STORMS MAY REMAIN
STRONG ENOUGH TO PRODUCE SOME GUSTY WINDS ACROSS THE MOUNTAINS...
WONDERING IF THE CLOUD COVER IT PRODUCES WILL ALSO LIMIT
INSTABILITY FOR AREAS SOUTH OF HIGHWAY 460 DURING THE AFTERNOON AS
THE SECOND...MORE POTENT DISTURBANCE PUSHES EAST ALONG THE OHIO
RIVER.

THE SECOND DISTURBANCE WILL BRING WITH IT AN UNSEASONABLY STRONG
MID LEVEL WINDS IN THE RANGE OF 50KT TO 60KT. WITH CLOUD COVER
EXPECTED TO BE MORE DIMINISHED HEADING INTO THE AFTERNOON NORTH OF
HIGHWAY 460...EXPECT GREATER INSTABILITY IN THIS AREA. MODELS ARE
IN AGREEMENT ON BRINGING THE SECOND LINE OF STORMS INTO SOUTHEAST
WEST VIRGINIA DURING THE 6PM TO 8PM TIME FRAME...WITH CONVECTION
QUICKLY SPREADING EAST THEREAFTER. THE MAIN THREAT WITH THESE
STORMS WILL BE POTENTIALLY DAMAGING WINDS AS THE DOWNDRAFTS PULL
THE STRONG MID LEVEL WINDS TO THE SURFACE. HAIL WILL ALSO BE
POSSIBLE IN SOME OF THE STRONGER CELLS...AS WILL BE LOCALLY HEAVY
RAIN DUE TO THE UNUSUALLY HIGH ATMOSPHERIC MOISTURE POOLING AHEAD
OF THE SYSTEM. DUE TO THE STRONG SHEAR PRESENTED BY THIS SYSTEM...
CANNOT EVEN RULE OUT AN ISOLATED TORNADO...ALTHOUGH BELIEVE THE
THREAT IS HIGHER WEST OF THE APPALACHIANS...OUTSIDE OUR FORECAST
AREA.

THUNDERSTORM ACTIVITY WILL BEGIN TO DIMINISH DURING LATE EVENING
AS THE LINE PASSES EAST OF THE MOUNTAINS AND BEGINS TO MOVE
DOWNSLOPE...ALTHOUGH SOME POTENTIAL FOR GUSTY WINDS WILL REMAIN
THROUGH MIDNIGHT EAST OF THE BLUE RIDGE. WINDS WILL THEN SHIFT
WESTERLY EARLY MONDAY AS A STRONG COLD FRONT MOVES EAST ACROSS THE
FORECAST REGION...LEAVING ONLY UPSLOPE SHOWERS ACROSS THE
MOUNTAINS.

AS MENTIONED BEFORE...CLOUD COVER AND SHOWERS ARE ADDING TO THE
UNCERTAINTY OF MANY ASPECTS OF THE FORECAST...INCLUDING AFTERNOON
HIGHS. HAVE UNDERCUT MAV/MET GUIDANCE BY A FEW DEGREES...OPTING
FOR THE COOLER MOS GUIDANCE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 AM EDT SUNDAY...

BY 12Z (8 AM EDT) MONDAY...THE DYNAMIC UPPER LEVEL SHORTWAVE WILL
HAVE LIFTED INTO THE NORTHEAST U.S. LEAVING A DEEP LOW LEVEL
NORTHWEST FLOW IN PLACE. FAIR PRESSURE RISES AND 40+ KT 850MB WINDS
SHOULD GENERATE GUSTY WINDS...BUT SPEEDS REMAINING BELOW ADVISORY
CRITERIA.

RESIDUAL MOISTURE BELOW 4K FT SHOWN ON FORECAST SOUNDINGS FORCED UP
ALONG THE WESTERN SLOPES...COMBINED WITH LAPSE RATES GREATER THAN
6.5 C/KM WILL HELP GENERATE UPSLOPE SHOWERS MONDAY AND INTO MONDAY
EVENING.

LEANED TOWARD THE COOLER GUIDANCE FOR HIGHS MONDAY...HOWEVER...WITH
DOWNSLOPING WINDS...TEMPS EAST OF THE BLUE RIDGE WILL STILL MANAGE
TO REACH WELL INTO THE 80S.

CHANCE FOR UPSLOPE SHOWERS DIMINISH TUESDAY AND UPSLOPE FLOW WEAKENS
AND LOW LEVEL DRYING CONTINUES.  AS THE DOWNSLOPE FLOW EAST OF THE
BLUE RIDGE ALSO WEAKENS...COOLING TREND CONTINUES AND WENT SLIGHTLY
BELOW GUIDANCE FOR HIGHS TUESDAY. ENERGY ROUNDING THE BASE OF THE
UPPER LEVEL EASTERN U.S. TROF HELPS DEVELOP A WEAK SFC LOW ACROSS
THE CAROLINAS LATE TUESDAY. MODELS HINT THAT THIS MAY PRODUCE A WEAK
EAST/NORTHEAST FLOW IN THE FAR EAST AND PERHAPS BRING SOME CLOUDS TO
THIS REGION.  ACROSS THE WEST...HOWEVER...SFC HIGH PRESSURE BUILDS
WHICH SHOULD ALLOW TEMPS TUESDAY NIGHT TO DROP INTO THE 40S ACROSS
PORTIONS OF THE MOUNTAINS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 1230 PM EDT SATURDAY...

THE PERIOD STARTS OFF WITH A COLD FRONT WELL OFF THE ATLANTIC COAST.
A 1020MB SURFACE HIGH OVER SE MO SHIFTS TO THE NE STATES THURSDAY
AND FRIDAY. AT THE MID LEVELS...A RIDGE WILL PERSIST ACROSS THE
WESTERN US...WHILE A TROUGH WILL PERSIST ACROSS THE EASTERN US. VERY
LITTLE MOISTURE IS AVAILABLE FOR WEDNESDAY AND THURSDAY. THE ONLY
PLACE THAT MAY BE ABLE TO SQUEAK OUT A SHOWER OR TWO IS ACROSS THE
FAR SW...OTHERWISE MUCH OF THE REGION WILL REMAIN DRY. MOISTURE AND
LOW LEVEL CONVERGENCE INCREASE FOR FRIDAY AND SATURDAY...THUS
INCREASING THE THREAT FOR SHOWERS AND THUNDERSTORMS. GREATEST CHANCE
POPS ARE ACROSS THE WEST WHERE THE CONVERGENCE IS MAXIMIZED.

850MB TEMPS OF +13-15C AND A PERSISTENT WEDGING EASTERLY WIND WILL
ALLOW SURFACE HIGH TEMPS TO BE 5-10 DEGREES BELOW NORMAL. THURSDAY
WILL BE THE COOLEST MORNING OF THE PERIOD WITH UPPER 40S POSSIBLE
ACROSS SOME OF THE MOUNTAIN VALLEY LOCATIONS. LOW TEMPS WILL
MODERATE FRIDAY THROUGH THE WEEKEND AS SURFACE DEWPTS INCREASE.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
AS OF 720 AM EDT SUNDAY...

WIDELY SCATTERED SHOWERS WILL CREATING SPOTTY AREAS OF MVFR CIGS
AND VSBYS THIS MORNING. THIS FIRST ROUND OF PRECIPITATION WILL
DIMINISH BY LATE MORNING. WIND GUSTS TO 30 MPH IN THE NORTHWEST
NC MOUNTAINS AND FAR SOUTHWEST VIRGINIA EARLY THIS MORNING WILL
GRADUALLY DIMINISH AS THE MORNING PROGRESSES.

WHILE VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE MORNING...A
COMPLEX OF STORMS IN KENTUCKY WILL SPREAD MID AND HIGH CLOUDS OVER
THE REGION...AS WELL AS SCATTERED SHOWERS AND STORMS...ESPECIALLY
IN NW NORTH CAROLINA.

THE GREATEST THREAT TO AVIATORS TODAY WILL BE YET ANOTHER COMPLEX
OF STORMS THAT WILL ENTER OUR AREA FROM THE NORTHWEST LATE THIS
AFTERNOON AND THIS EVENING...IN ADVANCE OF A STRONG UPPER LEVEL
DISTURBANCE MOVING INTO THE OHIO VALLEY.THERE STILL IS SOME
UNCERTAINTY ABOUT HOW MUCH INSTABILITY WILL BE IN PLACE BY EARLY
AFTERNOON...WHICH WILL DEPEND ON HOW MUCH CLOUD COVER REMAINS FROM
THE MORNING CONVECTION.

REGARDLESS...WITH AN IMPRESSIVE WIND FIELD ALOFT...CONFIDENCE IS
GROWING THAT THIS LARGE COMPLEX OF STORMS WILL IMPACT OUR AREA AND
MANY TAF SITES...BUT MOST LIKELY KBLF...KLWB...KBCB AND KROA.
AS A RESULT...INTRODUCED THUNDER WITH PROB30 OF WIND GUSTS TO
30-40KTS. IFR CONDITIONS WITH LOW CIGS/VSBYS EXPECTED WITH THIS
COMPLEX.

A COLD FRONT PASSES TONIGHT...LEAVING VFR CONDITIONS...BUT GUSTY
NORTHWEST WINDS...ESPECIALLY IN THE MOUNTAINS.

EXTENDED AVIATION DISCUSSION...
THREAT OF SUB VFR THROUGH MONDAY EXPECTED ACROSS SE WEST VA PER
NW FLOW...BUT LESS ELSEWHERE GIVEN DOWNSLOPE.

DRIER AIR PUSHING IN FOR TUESDAY-WEDNESDAY WILL BRING MAINLY VFR
CONDITIONS...BUT CANNOT RULE OUT LATE NIGHT FOG KBCB/KLWB BUT LOW
LVLS MAY STAY DRY ENOUGH FOR LESS FOG COVERAGE.

VARIABLE CIGS EXPECTED UNDER ANOMALOUS UPPER LOW THROUGHOUT THE
WEEK. A FEW -SHRA NOT COMPLETELY OUT OF THE QUESTION ACROSS
EASTERN WV...ALONG WITH OCCASIONAL MVFR CIGS. TYPICAL FOG
POTENTIAL LESS THAN NORMAL FOR THIS TIME OF YEAR THROUGHOUT THE
WEEK BECAUSE OF TURBULENT MIXING AND PREVAILING CYCLONIC FLOW.
TOWARD THE END OF THE WEEK...AS THE UPPER LOW RETROGRADES JUST
WEST OF THE REGION...INCREASING POTENTIAL FOR SHRA/TSRA...
ESPECIALLY IN THE FRI-SUN TIME FRAME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/NF
NEAR TERM...JH/NF
SHORT TERM...PH
LONG TERM...CF
AVIATION...NF/PH/RAB
Hazardous weather outlook, Jul 27, 5:43 AM EDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 AM EDT SUN JUL 27 2014

NCZ003>006-019-020-VAZ032-043-044-058-059-280945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
543 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD
OF A STRONG COLD FRONT DURING THIS EVENING. THE MAIN THREAT FROM
THESE STORMS WILL BE DAMAGING WINDS. LARGE HAIL AND LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NCZ001-002-018-VAZ009-012>017-022-033>035-045>047-280945-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-
543 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

COMPLEXES OR CLUSTERS OF SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING AS A STRONG UPPER LEVEL DISTURBANCE
PASSES ACROSS THE REGION. THE MAIN THREATS FROM THESE STORMS WILL
BE DAMAGING WINDS. LARGE HAIL...AN ISOLATED TORNADO...AND LOCALLY
HEAVY RAIN ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING.

VAZ007-010-011-018>020-023-024-WVZ042>045-280945-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
MERCER-SUMMERS-MONROE-GREENBRIER-
543 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

COMPLEXES OR CLUSTERS OF SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING AS A STRONG UPPER LEVEL DISTURBANCE
PASSES ACROSS THE REGION. THE MAIN THREATS FROM THESE STORMS WILL
BE DAMAGING WINDS. LARGE HAIL AND AN ISOLATED TORNADO IS
POSSIBLE. IN ADDITION...VERY HEAVY RAINFALL COULD RESULT IN
LOCALIZED FLOODING OF SMALLER CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING.

In the hours before

Special weather statement, Jul 27, 8:38 AM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 AM EDT SUN JUL 27 2014

NCZ005-006-271330-
ROCKINGHAM NC-CASWELL NC-
838 AM EDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 930 AM EDT

* AT 837 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MAYFIELD
  TO NEAR MONROETON...MOVING TO THE EAST AT 45 MPH.

* VERY HEAVY RAIN...PEA SIZE HAIL...AND WIND GUSTS UP TO 45 MPH ARE
  EXPECTED WITH THE PASSAGE OF THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  PROVIDENCE...
  MAYFIELD...
  PROSPECT HILL...
  JERICHO...
  AND YANCEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3625 7963 3635 7964 3654 7963 3654 7914
      3624 7916 3625 7953 3624 7953 3624 7961
TIME...MOT...LOC 1232Z 236DEG 57KT 3656 7960 3625 7963

WERT
Special weather statement, Jul 27, 11:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 AM EDT SUN JUL 27 2014

VAZ019-020-WVZ045-271615-
BATH VA-ALLEGHANY VA-GREENBRIER WV-
1121 AM EDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BATH COUNTY IN WEST CENTRAL VIRGINIA...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1215 PM EDT

* AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  SOUTH OF SUMMERSVILLE TO NEAR GAP MILLS...MOVING TO THE EAST AT 25
  MPH. THESE STORMS WILL SPREAD NORTHEAST ACROSS LEWISBURG IN THE
  NEXT 30 MINUTES BRINGING A PERIOD OF HEAVY RAINFALL TO PARTS OF
  THE GREENBRIER VALLEY BEFORE MOVING INTO WESTERN BATH AND
  ALLEGHANY COUNTIES BEFORE NOON.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  JORDAN MINES...
  COVINGTON CITY...
  WARM SPRINGS...
  HOT SPRINGS...
  AND CLIFTON FORGE CITY.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3821 7961 3807 7950 3797 7957 3761 8018
      3771 8035 3769 8038 3772 8040 3769 8045
      3770 8051 3809 8080 3808 8071 3827 8044
      3823 8036 3811 8036 3805 8027 3806 7997
      3811 7993 3813 7995 3818 7992 3827 7980
TIME...MOT...LOC 1512Z 262DEG 22KT 3819 8083 3757 8036

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:31 AM EDTSpecial Weather StatementRNKAlleghany, Craig, Giles, City of Covington59 min
Jul 27, 3:02 AM EDTSpecial Weather StatementRNKTazewell58 min
Jul 27, 3:14 AM EDTSpecial Weather StatementRNKBotetourt, Craig, Montgomery, Roanoke, Rockbridge, City of Buena Vista and 3 more61 min
Jul 27, 3:33 AM EDTSpecial Weather StatementRNKCity of Radford42 min
Jul 27, 4:53 AM EDTSpecial Weather StatementRNKCharlotte, Halifax, Pittsylvania52 min
Jul 27, 8:38 AM EDTSpecial Weather StatementRNKCaswell52 min
Jul 27, 6:05 PM EDTSpecial Weather StatementRNKWatauga55 min
Jul 27, 6:54 PM EDTSpecial Weather StatementRNKWatauga51 min
Jul 27, 7:09 PM EDTSpecial Weather StatementRNKAshe36 min
Jul 27, 7:19 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga56 min
Jul 27, 1:59 AM EDTSpecial Weather StatementRNKGreenbrier46 min

Nearby

Special Weather Statements in Virginia, 2014Special Weather Statements in West Virginia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.